Most of the nicotine withdrawal symptoms are psychological (like feeling very irritable) rather than physical (e.g. people generally don't get the sweats, or headaches when they quit smoking). But that doesn't make the withdrawal symptoms any less real.
The symptoms that we know are due to nicotine withdrawal are: irritability (impatience), poor concentration, restlessness, anxiety, depressed mood, increased appetite/hunger, difficulty staying asleep, and craving for a cigarette.
These symptoms peak in the first few days/week and have generally returned to normal within 2-4 weeks after quitting smoking. So it is important to know that the mood swings are temporary and you will soon be feeling much better.View Thread
Most likely they didn't test for nicotine, but cotinine (the main nicotine metabolite). Cotinine has a half-life about 10 times longer than nicotine, so may still be detectable at elevated levels for up to a week. All this depends on individual factors...e.g. how fast they metabolize nicotine.View Thread
Jeremy, I believe you are very likely correct that electronic cigarettes are much less harmful to health than traditional cigarettes. We need a better understanding of electronic cigarettes and how they are used. To help with this I am going to post a link to a new survey study of electronic cigarette users. I hope e-cog users will help improve our understanding by completing the questionnaire.View Thread
Although there are studies showing that long term pipe smoking can cause increased risks of the same diseases as cigarette smoking, there is very little data specifically on quitting pipe use. In these circumstances one is probably best to follow the advice for a cigarette smoker consuming a comparable amount of smoke. e.g. if you have been puffing at least 10 times a day then you will probably be helped by the same medicines as for cigarette smoking cessation. But it may be trickier to assess the correct dose, so worth discussing with your doctor.View Thread
It is often stated that most smokers who quit, do so without any assistance. This fact is sometimes taken as evidence that "cold turkey" is the best way to quit, and treatment (counseling, medication or both) is a waste of time. Tobias Raupach and colleagues at University College London recently published a study showing that such a conclusion is mistaken.
They examined data from a study in which 9274 smokers who reported making a quit attempt in the past year were asked about what they did in their quit attempt. 6% had attended a stop smoking service that included medication, 16% had had used a prescription medicine, and 31% had used an over the counter smoking cessation medicine. By far the largest proportion of those who failed to quit, (48%) had made an unassisted attempt . Therefore by using this overly simplistic type of analysis one could conclude that unassisted quit attempts are both the most and the least effective method!
Clearly this is nonsense, and, as the authors point out, it tells us very little about what helps smokers to quit. The best way to find out if one treatment works better than another treatment, or better than no treatment, is via randomized clinical trials or a meta-analysis of all these combined. These show very clearly that counseling support and use of an approved smoking cessation medicine increase the chances of success in quitting.
Nicotine patch and gum are about equally successful. If you smoke more than 10 cigarettes per day or within 30 minutes of waking in the morning you may do better with 4mg than 2mg gum. Its really a matter of preference...the patch is easy to use but gives you nothing to do when you have a craving. The gum requires a bit more "work"...and you need to chew at least 8 pieces per day. Let us know what you tried and how it went.View Thread
It is normal to experience increased appetite, moodiness and short temper for a while after stopping smoking. These symptoms typically peak in the first week and are usually noticeably less four weeks later, and largely gone by 6 weeks. The moodiness does not mean you are a bad person or a bad mother....and it is probably worth explaining to your family that it is due to nicotine withdrawal. These symptoms are reduced by nicotine replacement therapy, bupropion or varenicline (Champix) and they will subside over time. Your personality will return to normal. Please write back to let others know of your experience over time.View Thread
When you are prescribed Chantix by your healthcare provider it should come with clear instructions on the dosage schedule, and the advice is to follow that unless your own doctor recommends otherwise. It is normal to experience some mood fluctuations in the first weeks after quitting smoking....and generally more of these issues without Chantix than with it. It sounds like you are doing the right thing, so best of luck and let us know how you are getting onView Thread
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.